Save

Warning Signs of Drug Abuse

02 February 2015 Written by 

From The National Council On Alcohol and Drug Dependence (NCADD) Warning Signs Of Drug Abuse

The use and abuse of drugs are serious issues that should not be ignored or minimized and we should not sit back and hope they just go away.  If left untreated, use and abuse can develop into drug dependence.  As a result, it is important to recognize the signs and symptoms of drug abuse early.  If you’re worried that a friend or family member might be abusing drugs, here are some of the warning signs to look for:

Physical Signs of Drug Abuse

  • Eyes that are bloodshot or pupils that are smaller or larger than normal.
  • Frequent nosebleeds--could be related to snorted drugs (meth or cocaine).
  • Changes in appetite or sleep patterns.  Sudden weight loss or weight gain.
  • Seizures without a history of epilepsy.
  • Deterioration in personal grooming or physical appearance.
  • Injuries/accidents and person won’t or can’t tell you how they got hurt.
  • Unusual smells on breath, body, or clothing.
  • Shakes, tremors, incoherent or slurred speech, impaired or unstable coordination.

Behavioral Signs of Drug Abuse

  • Drop in attendance and performance at work or school; loss of interest in extracurricular activities, hobbies, sports or exercise; decreased motivation.
  • Complaints from co-workers, supervisors, teachers or classmates.
  • Unusual or unexplained need for money or financial problems; borrowing or stealing; missing money or valuables.
  • Silent, withdrawn, engaging in secretive or suspicious behaviors.
  • Sudden change in relationships, friends, favorite hangouts, and hobbies.
  • Frequently getting into trouble (arguments, fights, accidents, illegal activities). 

Psychological Warning Signs of Drug Abuse

  • Unexplained change in personality or attitude.
  • Sudden mood changes, irritability, angry outbursts or laughing at nothing.
  • Periods of unusual hyperactivity or agitation.
  • Lack of motivation; inability to focus, appearing lethargic or “spaced out.”
  • Appearing fearful, withdrawn, anxious, or paranoid, with no apparent reason.

Read more from NCADD

Read 596 times Last modified on Monday, 02 February 2015 12:25
Rate this item
(0 votes)